Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Ear, Nose, and Throat Disorders

Thick white sticky mucus / breathing, speech

09/24/2009

Question:

For about 4-5 years now I`ve had problems breathing as well as a thick white sticky (like glue) mucus in my nose that won`t just blow out (I have to pick it out everyday). I`ve tried about everything. I used a Neti-pot for a long time and that didn`t help. I`ve taken about every type of sinus medications. I`ve went to a ENT doctor / plastic surgeon a few times over it and he thought maybe it was chronic sinusitis and said I had a very deviated septum and gave me antibiotics for the sinus infection but that didn`t help at all. He also suggested for me to get a CT scan but I don`t have any health insurance. I clear my throat about 100 times a day and try to hock the mucus up about 100 times a day. Nothing seems to help. I`m wondering maybe if I had surgery to correct my septum if it would take care of everything. I have trouble breathing out of my nose and most of the time I have to use my mouth to breath at all. I have trouble talking a lot because of this problem. It has had me very depressed for some time now. Please help

Answer:

It sounds like you have two problems.  You are having trouble breathing out of your nose and you need to clear your throat a lot.  It sounds like straightening your septum (septoplasty) might really help you a lot.  Before you have surgery on your nose, you should have a CT scan to make sure that there are no major sinus problems that should be addressed at the same time.

The throat clearing and thick mucus in the throat probably is related to acid reflux.  It is often associated with intermittent hoarseness, a lump in the throat sensation, cough and difficulty swallowing.  This condition is strongly influenced by diet and lifestyle.  Tobacco, alcohol, fizzy drinks (soda), caffeine drinks and acidic fruits (orange, grapefruit, etc) can make it worse.  Going to sleep shortly after eating can make this problem worse as can certain medications.  The treatment is usually dietary and lifestyle modifications as well as taking medications that decrease stomach acid production (Prilosec, Zantac, etc).  I suggest you talk with your physician further about these problems and potential treatments.

For more information:

Go to the Ear, Nose, and Throat Disorders health topic, where you can:

Response by:

Keith M Wilson, MD Keith M Wilson, MD
Associate Professor of Otolaryngology, Director of Head and Neck Division
College of Medicine
University of Cincinnati